Intranasal Fentanyl

    NextPrevious

    Intranasal Fentanyl

    Delivering adequate analgesia in pediatric patients in a timely fashion is difficult. IV route requires staffing and produces additional pain and anxiety in this population. However, the oral route has a delayed onset. The benefit to IN fentanyl is that it can provide adequate control pain without IV access. Even if the patient still needs an IV for other reasons, IN fentanyl can be administered faster while the nurses are preparing the IV.

    A paper in 2010 showed that 2 microgram/kg of IN fentanyl provides adequate analgesia in within 10 minutes of administration in pediatric patients with various orthopedic injuries.

    How do we administer IN Fentanyl?

    Step 1: Draw up 1-2 microgram/kg of fentanyl in a syringe.

    Step 2: Connect the syringe to a mucosal atomization device

    Step 3: Push < 0.3 cc in each nare at a time, because this volume is easily tolerated. If you are using a larger volume, you can repeat the process.

    Sources:

    https:// www.pediatrics.umn.edu/sites/pediatrics.umn.edu/files/intranasal-fentanyl.pdf

    http:// pedemmorsels.com/intranasal-analgesia/

    Saunders, M., Adelgais, K. and Nelson, D. Use of intranasal fentanyl for the relief of pediatric orthopedic trauma pain. Academic emergency medicine : official journal of the Society for Academic Emergency Medicine 2010;17(11):1155-1161.

    • Welcome! This is the website for the Mount Sinai Emergency Ultrasound Division. It serves as an information resource for residents, fellows, medical students and others seeking information about point-of-care ultrasound. There is a lot ofRead more

    • renal handling of water

      If you were on a tea & toast diet, how much water would you need to drink before you develop hyponatremia? I haven’t seen anyone work out the numbers before so here are my calculations. AndRead more

    • acute acidemia physiology

      As alluded to in the first post, don’t be fooled by a “normal” potassium in the setting of DKA because osmotic diuresis and H+/K+ exchange means that total body potassium is actually LOW. You all knowRead more

    • renal handling of potassium

      the first symptom of hyperkalemia is death Earlier post covered temporizing measures to counter hyperkalemia — namely, intracellular shift, increasing cardiac myocyte threshold potential. Give furosemide if the patient still urinates and consider dialysis, but then askRead more

    • bicarbonate revisited

      Previous post reviewed the safety of balanced crystalloids in hyper K. But what was up with serum bicarbonate decreasing with saline administration? This post introduces a new way of looking at the anion gap to possiblyRead more

    • hyperkalemia and balanced crystalloids

      Is it safe to give LR or plasmalyte to a hyperkalemic patient (these balanced crystalloids have 4-5 mEq/L K as opposed to 0 mEq/L K in normal saline)? Postponing the discussion of renal handling of potassium toRead more

    • hyperkalemia physiology

      You’ll likely encounter hyperkalemia on your next Resus / Cardiac shift, and you’ll instinctively treat it. But take a moment to review the fascinating physiology behind the “cocktail”! First, consider how K+ is buffered byRead more

    • Slow down your tachycardia (but not really)

      You’re sitting in resus bemoaning the departure of your most beloved attending when suddenly a patient wheels in without warning. The patient looks relatively stable but the triage RN tells you her heart rate wasRead more

    • Otitis externa: use the ear wick!

      Acute otitis externa (AOE) is a common complaint seen in pediatric as well as adult emergency departments. AOE is typically not accompanied by acute otitis media, although concurrent cases are possible. Also called “swimmer’s ear”Read more

    NextPrevious